Photosensitivity: Are Chemicals the Cause of your Rash?
January 13, 2015
0

Photosensitivity  is a generic term that includes all sun related conditions like solar urticaria, chemical photosensitization, polymorphous light eruption (PMLE) and more. All reactions are characterized by itchy eruptions on sun-exposed skin. In this article we are discussing chemical photosensitivity, which can be split is two main type: phototoxicity  and photoallergy. Both are cause by chemicals, either swallowed or applied to the skin.

Time to reaction

Phototoxicity (or phototoxic reaction) and photoallergy (photoallergic reaction) are both cause by chemicals, either swallowed or topical, but phototoxicity is much more common.  Main difference between the two is the time to reaction. In a phototoxic reaction, the reaction usually occurs instantly. A change in the skin is usually observed within minutes following exposure to problematic substance. For photoallergic reactions, however, a response is not observed for 1 to 3 days after the substance has come into contact with the body. Medications that are taken orally, topically (i.e. a cream applied to the skin) or injected can all cause phototoxic reactions.

 

Phototoxicity explained

In phototoxic reactions, the drug become activated by exposure to sunlight and cause damage to the skin. It look very similar to a sunburn. Phototoxicity most often occurs when the sun’s ultraviolet (UV) rays interact with a medication you’re taking and cause an almost immediate reaction on your skin. Phototoxic reactions are the result of a release of energy by photosensitizing agents. The medication or agent that causes the reaction might be stopped quickly and reaction will usually fade when the body is clear from the chemical. Occasionally it can last for a long time after the substance has been removed because it physically damage the skin cells, like a burn. If you are taking prescription drugs you will most likely find a warning  to avoid sun exposure in documentation.

Skin exposure to some plant-derived substances may also cause a phototoxic reaction called phytophotodermatitis. Most common plants that cause phytophotodermatitis are in the Apiaceaeand Rutaceae families, including celery, wild parsnip, parsley, lemons and limes.  They are all plants containing  furocoumarins, substances that following exposure to UVA radiation, may induce a photosensitivity reaction.  Bartenders who squeeze limes when making cocktails and other drinks are more likely to suffer from a phytophotodermatitis. Phytophotodermatitis is also seen in gardeners, children who come in contact with plants while playing in fields.

 

Photoallergy explained

Photoallergic reactions are much less common and,  as you can guessed by the name, are related to the immune system.  These responses are specifically caused by topical medicines or photosensitizing agents. In photoallergic reactions, the UV rays changes the structure of the drug so that it is seen by the body’s immune system as an invader (antigen). The immune system initiates an allergic response and causes inflammation of the skin in the sun-exposed areas. A rash usually develops after a few days following the application. It looks similar to eczema. Many problematic substance causing photoallergy are topical drugs. The rash is not limited to sun exposed areas but can spread to all parts of the body. When the condition becomes chronic and last a long time after the substance has been identified and removed, this condition might also be called photoallergic contact dermatitis or photocontact eczema. The entire immune system is in cause.

 

Over 100 substances are known to cause chemical photosensitivity. Here is a list of he most common one:

NSAIDs ibuprofen, naproxen, ketoprofen, celecoxib, piroxicam.
Brand name: Advil, Motrin, Aleve.
Antibiotics tetracyclines, fluoroquinolones (ciprofloxacin, ofloxacin), sulfonamides
Statins (lower cholesterol)
atorvastatin, fluvastatin, lovastatin, pravastatin, simvastatin.
Brand name: Lipitor, Lescol, Altoprev.
Hypoglycemics (Diabetes)
sulfonylureas (glipizide, glyburide).
Brand name: Diabeta, Micronase, Glucotro.
Diuretics furosemide, hydroclorothiazide.
Brand name: Lasix, Microzide.
Sunscreens para-aminobenzoic acid (PABA), cinnamates, salicylates, benzophenones, dibenzoylmethanes
Fragrances musk ambrette, 6-methylcoumarin, sandalwood

 

Comparative table: Phototoxicity vs photoallergy

Phototoxicity Photoallergy
Incidence High Low
Time after exposure to photosensitizer and light Minutes to hours 24 hr or more
Characteristic appearance Similar to heavy sunburn Similar to chronic dermatitis or eczema
Distribution Exposed skin only Exposed skin and may spread to unexposed skin
Changes in skin color Frequent Unusual
Frequent cause Swallowed medication, contact with plants Topical ointment or lotion

Conclusion

For both phototoxic and photoallergic reactions, once identified the offending drug or chemical causing photosensitivity should be discontinued. Wearing sun-protective clothing and sunscreen are essential. Broad spectrum sunscreens (offering both UVB and UVA protection) are indicated. Most phototoxic reactions can be treated like a sunburn: cool compresses and emollients help. Photoallergic reactions should be treated like a contact allergy with application of topical corticosteroids.

Remember that phototoxicity, photoallergy and many other types of skin conditions caused by sunlight can have very similar appearance. Only a dermatologist has the tool and tests to make adequate diagnosis, identify possible causes and find treatment. If you recently change your medication or tried a new product in your routine, it might explain a sudden skin rash after sun exposure. But remember that photoallergy is much less prevalent than other condition like Polymorphic Light Eruption (PMLE). You have approximately 10  times more chances to suffer from Polymorphic Light Eruption than any other form of sun-induced skin problem.

For a quick visual guide of all sun related allergies, have a look at this infographic.